Alert archive / Pennsylvania / Flash Flood Warnings in 2000

Flash Flood Warning 22, NWS Pittsburgh, PA

July 14, 2000Armstrong County, Indiana County, Westmoreland County, Pennsylvania

NWS Pittsburgh, PA issued this flash flood warning at Jul 14, 2000, 4:50 PM EDT for Armstrong County, Indiana County, Westmoreland County, Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 14, 2000, 4:50 PM EDT (20:50 UTC)
Expired
Jul 14, 2000, 7:45 PM EDT
In force
3 hr
Issued by
NWS Pittsburgh, PA
Area
Whole counties

Counties Armstrong County, PA, Indiana County, PA, Westmoreland County, PA

The radar

The Pittsburgh radar (KPBZ), 75 km from the middle of the area, began a volume at 20:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 8.8 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2000-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 102 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2000-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
102 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
1313 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KPBZ 142052
FFWPBZ
PAC005-063-129-142345-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
450 PM EDT FRI JUL 14 2000

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  ARMSTRONG COUNTY IN PENNSYLVANIA
  INDIANA COUNTY IN PENNSYLVANIA
  WESTMORELAND COUNTY IN PENNSYLVANIA

* UNTIL 745 PM EDT

* AT 450 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED UP TO 3
INCHES OF RAIN HAS FALLEN IN SOUTHERN ARMSTRONG COUNTY IN THE PAST 2
HOURS AND ALMOST 2 INCHES OF RAIN IN NORTHERN WESTMORELAND AND
SOUTHERN INDIANA COUNTY.

*

<<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE
WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW
YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKLY. MOVE TO HIGHER GROUND.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 14, 4:07 PM EDT, 43 minutes earlier.

Area forecast discussion, Jul 14, 4:07 PM EDT, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
407 PM EDT FRI JUL 14 2000

LINE OF STRONG THUNDERSTORMS HEADING INTO THE AREA AHEAD OF THE
FRONT. WATCHES OUT FOR MOST OF AREA EXCEPT EXTREME NORTHEASTERN PART
OF CWA.

COLD LOW WILL LINGER OVER PA FOR WEEKEND GIVING CHANCE OF SHOWERS
EACH DAY.

MOS GUIDANCE LOOKS ADEQUATE.

CAT

FCSTID = 66
PIT   63  75  61  75 /  60  70  60  40
MGW   65  76  62  78 /  70  70  60  40

.PBZ...
MD...SEVERE THUNDERSTORM WATCH UNTIL 1000 PM EDT FRIDAY FOR ZONE
MDZ001.

OH...SEVERE THUNDERSTORM WATCH UNTIL 700 PM EDT FRIDAY FOR ZONES
OHZ039>058.

SEVERE THUNDERSTORM WATCH UNTIL 1000 PM EDT FRIDAY FOR ZONES
OHZ049>050...OHZ057>069.

PA...SEVERE THUNDERSTORM WATCH UNTIL 700 PM EDT FRIDAY FOR ZONES
PAZ007>008...PAZ013>014...PAZ020>021.

SEVERE THUNDERSTORM WATCH UNTIL 1000 PM EDT FRIDAY FOR ZONES
PAZ014...PAZ020>023...PAZ029>032.

WV...SEVEqRE THUNDERSTORM WATCH UNTIL 700 PM EDT FRIDAY FOR ZONE
WVZ001.

SEVERE THUNDERSTORM WATCH UNTIL 1000 PM EDT FRIDAY FOR ZONES
WVZ002>041.

In the hours before

Special weather statement, Jul 14, 1:00 PM EDT, 3 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
100 PM EDT FRI JUL 14 2000

OHZ039>041-048>050-057-058-PAZ007-008-013-014-020-021-WVZ001-142300-
ALLEGHENY PA-BEAVER PA-BUTLER PA-CARROLL OH-COLUMBIANA OH-
COSHOCTON OH-GUERNSEY OH-HANCOCK WV-HARRISON OH-JEFFERSON OH-
LAWRENCE PA-MERCER PA-MUSKINGUM OH-TUSCARAWAS OH-VENANGO PA-
100 PM EDT FRI JUL 14 2000

...SEVERE THUNDERSTORM WATCH TIL 7 PM...
A SEVERE THUNDERSTORM WATCH IS IN EFFECT TIL 7 PM TONIGHT FOR
THE FOLLOWING COUNTIES.

IN OHIO...

COLUMBIANA...COSHOCTON...CARROLL...GUERNSEY...HARRISON...
JEFFERSON...MUSKINGUM...TUSCARAWAS.

IN PENNSYLVANIA...

ALLEGHENY...BEAVER...BUTLER...LAWRENCE...MERCER...VENANGO.

IN WEST VIRGINIA...

HANCOCK.

HAIL TO 2 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS TO 80
MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.
Local storm report, Jul 14, 4:33 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
433 PM EDT FRI JUL 14 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0345 PM    ZOAR                      OH   1.75 INCH HAIL
07/14/00   TUSCARAWAS

0400 PM    CARROLLTON                OH   .75 INCH HAIL
07/14/00   CARROLL

0425 PM    NJEW KENSINGTON            PA   1 INCH HAIL
07/14/00   WESTMORELAND

NNNN

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 3:57 PM EDTSevere Thunderstorm WarningPBZArmstrong, Indiana63 min
Jul 14, 4:18 PM EDTSevere Thunderstorm WarningPBZWestmoreland57 min

Nearby

Flash Flood Warnings in Pennsylvania, 2000Every flash flood warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.